Aint got time to bleed part 2: Lumbar Puncture and Anticoagulation

    NextPrevious

    Aint got time to bleed part 2: Lumbar Puncture and Anticoagulation

    Often in the ED we are faced with a patient who is on anticoagulation and needs an urgent procedure. Lumbar puncture is a very safe procedure overall, but it’s particularly dicey in the setting of anticoagulation because of the possibility of spinal hematoma and subsequent neurologic sequelae. Let’s take a look at what the guidelines and evidence have to say about this problem.

    Turns out there’s not much data on the subject, as bleeding from LP is relatively rare – most of the data comes from spinal anesthesia, in which estimates range from 1 to 220,000 patients.  What evidence we have suggests that LPs are safe with mild to moderate thrombocytopenia, and not much else. 

    • A recent review including over 1500 LPs in thrombocytopenia (including 39 with platelet count below 10000!) revealed no bleeding complications.
    • There’s no good data to suggest a threshold for INR above which LP is safe.
    • A review from the 80s showed that 2 percent of patients on anticoagulant therapy developed a spinal hematoma; interestingly these patients received anticoagulation after undergoing LP.
    • There are case reports of patients with bleeding diatheses (hemophilia, von willebrand’s), who developed hematomas after LP.
    • There is no literature to assess the risk of bleeding with LP on novel oral anti-coagulants.

    Because of the paucity of data, current expert recommendations are to AVOID LP in these patients;

    • platelet count <50-80K
    • INR > 1.4
    • patients with bleeding diatheses (unless the missing component is corrected to normal levels; this will not happen in the ED)
    • I would add novel anticoagulant use as well, given the lack of data

    If your patient comes in with a high INR, can you just give FFP? Probably not worth your time – a recent study in Journal of Emergency Medicine suggests that FFP transfusion is very unlikely to bring your INR below that 1.4 threshold.

    Another thing to point out is that the older study mentioned above suggests the risk of bleeding persists for some time after LP, so hold off on that anticoagulation. Recommendations suggest something in the vicinity of one hour.

    The good news for us is that the cases in which an LP is critically important are rare to non-existent in the ED. Treat for dangerous pathologies (like meningitis), and admit or observe until either 1. the anticoagulant wears off or 2. the LP can be done fluoroscopically, which theoretically reduces the chance of injury to small blood vessels.

     

    References:

    Abdel-Wahab OI, Healy B, Dzik WH. Effect of fresh-frozen plasma transfusion on 9 prothrombin time and bleeding in patients with mild coagulation abnormalities. 10 Transfusion. 2006;46(8):1279-1285.

    Wolfe, Krysta and John Kress. Contemporary Reviews in Critical Care Medicine: Risk of Procedural Hemorrhage. Chest. In press. 
    Kimberly Jonhson, et al. Lumbar Puncture: Technique, indications, contraindications, and complications in adults. UpToDate.
    • Welcome! This is the website for the Mount Sinai Emergency Ultrasound Division. It serves as an information resource for residents, fellows, medical students and others seeking information about point-of-care ultrasound. There is a lot ofRead more

    • bicarbonate revisited

      Previous post reviewed the safety of balanced crystalloids in hyper K. But what was up with serum bicarbonate decreasing with saline administration? This post introduces a new way of looking at the anion gap to possiblyRead more

    • hyperkalemia and balanced crystalloids

      Is it safe to give LR or plasmalyte to a hyperkalemic patient (these balanced crystalloids have 4-5 mEq/L K as opposed to 0 mEq/L K in normal saline)? Postponing the discussion of renal handling of potassium toRead more

    • hyperkalemia physiology

      You’ll likely encounter hyperkalemia on your next Resus / Cardiac shift, and you’ll instinctively treat it. But take a moment to review the fascinating physiology behind the “cocktail”! First, consider how K+ is buffered byRead more

    • Slow down your tachycardia (but not really)

      You’re sitting in resus bemoaning the departure of your most beloved attending when suddenly a patient wheels in without warning. The patient looks relatively stable but the triage RN tells you her heart rate wasRead more

    • Otitis externa: use the ear wick!

      Acute otitis externa (AOE) is a common complaint seen in pediatric as well as adult emergency departments. AOE is typically not accompanied by acute otitis media, although concurrent cases are possible. Also called “swimmer’s ear”Read more

    • Reach for the COWS

      Your patient in intake is miserable. Doubled over, complaining of pain everywhere, sweating, ill-appearing but not unstable. He tells you that the last time he used heroin was two nights ago, and he is askingRead more

    • Tis the season, summer edition

      As the late spring rains have begun to fade and the temperature rises mercilessly into the 80s and beyond, summer is finally upon us. And with summer comes a host of diseases for the emergencyRead more

    • Meet the newest member of your team

      We have a new resource in the Sinai ED. Say hello to your friendly ED pharmacist. In the past several years, the ED pharmacy has been centralized in a non-ED location. We all know wellRead more

    NextPrevious